Hail, Perkins
- When
- August 30, 5:35 PM MST
- Where
- Perkins County, 6 mi SW of White Butte
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.879, -102.448
A severe thunderstorm tracked south from North Dakota into northern Perkins County before eventually weakening as it moved into central portions of the county. The storm produced hail around golf ball size in the White Butte area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm tracked south from North Dakota into northern Perkins County before eventually weakening as it moved into central portions of the county. The storm produced hail around golf ball size in the White Butte area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 30, 4:19 PM MST, 1 hour 16 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
519 PM MDT Mon Aug 30 2021
.DISCUSSION...(This Evening Through Monday)
Issued at 227 PM MDT Mon Aug 30 2021
Vis/IR imagery this aftn shows deepening cu across the Black Hills,
with some glaciated updrafts apparent based on the day cloud phase
RGB. These updrafts do appear to be struggling in recent minutes,
potentially as a result of a deep layer of dry air atop a shallow
but moist BL sampled by 18z KUNR RAOB. With continued convergence
owing to upslope flow along the ern periphery of the hills coupled
with the arrival of a subtle midlevel wave passing east of the
Bighorns per WV, think sustained convection will become increasingly
likely by mid-aftn. A second cu field extends from swrn ND/nwrn SD
thru s cntrl SD along an axis of enhanced satellite-derived 850-700
mb PWATs and sfc dew points of 60-65 F.
Given a broad unstable sector across wrn/cntrl SD characterized by
MLCAPE of 1.5-3 kJ/kg, effective bulk shear of 35-40 kt (locally
enhanced near the Black Hills), midlevel lapse rates of 7-8 K/km,
and DCAPE in excess of 1000 J/kg, any sustained updraft will have
the potential of developing supercell characteristics. Fairly
straight-line hodographs will support splitting supercells, as well,
with primarily a large hail threat in left movers and large hail,
damaging wind, and potentially locally heavy rain threats in the
slow-moving right movers. As aformentioned wave approaches, could
see coverage of convection expand, particularly from nwrn to s cntrl
SD. Further upscale growth is likely across cntrl/s cntrl SD this
evening as LLJ strengthens and MUCAPE increases. Cannot rule out a
tornado threat as low-level shear/hodograph curvature increases this
evening. Would not be a surprise if elevated severe storms capable
of large hail persisted into the night given strong WAA/LLJ forcing
and favorable thermodynamic/kinematic profiles. With above normal
PWATs, if we do see upscale growth in the vicinity of the LLJ
tonight, will have to monitor potential for training/locally heavy
rainfall, mainly over s cntrl SD.
Shortwave ridging builds across the High Plains tomorrow, leading to
generally very warm/hot and dry conditions. A dryline will mix
eastward thru nern WY by late AM/early PM, bringing the potential
for critical fire weather conditions (more below in the Fire Wx
section). Broader mid-upper trof and attendant front approach the
area Tuesday night/Wednesday and slowly cross the region thru the
remainder of the week, bringing slightly cooler and more unsettled
conditions.
&&
.AVIATION...(For the 00Z TAFS Through 00Z Tuesday Evening)
Issued At 513 PM MDT Mon Aug 30 2021
Isolated/scattered strong/severe TSRA with local IFR conditions will
continue this evening over parts of western SD. Storms will shift
into south central SD overnight with local IFR conditions. Areas
MVFR CIGS may develop late tonight and persist into Tuesday
morning east of a line from K2WX-KPHP-KICR. Outside of storms, VFR
conditions expected through the period. Gusty southerly winds
will develop over northeast WY overnight and spread into western
SD Tuesday.
&&
.FIRE WEATHER...
Issued at 227 PM MDT Mon Aug 30 2021
Hot and dry conditions are anticipated across northeastern WY
tomorrow behind a dryline. Relative humidity values will fall into
the single digits as temperatures climb into the low to mid 90s.
Confidence in the strength of winds behind the dryline remains
relatively low; thus, have maintained the Fire Weather Watch at
this time.
As noted in the prior discussion, depending on the eastward
advancement of the dryline tomorrow and the strength of winds in
its wake, critical fire weather conditions may be possible as far
east as southwestern SD. However, confidence is higher in the
potential across northeastern WY for now.
Slightly cooler and less dry conditions are expected for the rest
of the week, with multiple chances for precipitation.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...Fire Weather Watch from Tuesday morning through Tuesday evening
for WYZ314>317.
&&
DISCUSSION...Sherburn
AVIATION...Helgeson
FIRE WEATHER...SherburnHazardous Weather Outlook National Weather Service Rapid City SD 531 AM MDT Mon Aug 30 2021 WYZ054>058-071-311145- Northern Campbell-Southern Campbell-Western Crook- Wyoming Black Hills-Weston-Northeastern Crook- 531 AM MDT Mon Aug 30 2021 This Hazardous Weather Outlook is for portions of northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight A few thunderstorms are possible this afternoon, with a strong storm or two possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Non-severe thunderstorms are possible on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-311145- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills- 531 AM MDT Mon Aug 30 2021 /631 AM CDT Mon Aug 30 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a slight risk of severe thunderstorms late this afternoon and evening, with large hail and damaging winds being the main threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a marginal risk of severe thunderstorms on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
530 PM MDT MON AUG 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 4 ENE MEADOW 45.55N 102.13W
08/30/2021 E2.75 INCH PERKINS SD PUBLIC
&&
DYEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
547 PM MDT MON AUG 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 7 SW FAIRBURN 43.62N 103.31W
08/30/2021 E1.00 INCH CUSTER SD PUBLIC
&&
DYEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
554 PM MDT MON AUG 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND GST 7 SSE MEADOW 45.44N 102.17W
08/30/2021 M56 MPH PERKINS SD MESONET
0535 PM TSTM WND GST 7 SSE MEADOW 45.44N 102.17W
08/30/2021 M57 MPH PERKINS SD MESONET
0540 PM TSTM WND GST 7 SSE MEADOW 45.44N 102.17W
08/30/2021 M74 MPH PERKINS SD MESONET
&&
WFO UNRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
602 PM MDT MON AUG 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 10 SSE MEADOW 45.39N 102.14W
08/30/2021 E1.75 INCH PERKINS SD PUBLIC
&&
DYEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
610 PM MDT MON AUG 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND GST 7 SSE MEADOW 45.44N 102.17W
08/30/2021 M55 MPH PERKINS SD MESONET
&&
WFO UNRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
622 PM MDT MON AUG 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 7 SSE FAIRBURN 43.59N 103.17W
08/30/2021 M1.00 INCH CUSTER SD PUBLIC
&&
DYEThe Bismarck radar (KBIS), 163 km away, was scanning. The volume nearest the first event began at 00:35 UTC.
2 hail. Local standard time, as filed.
Hail damaged vehicles and a shop building.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977166, 977167.